[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] More on Glucophage (LONG)

I wrote:

> Maybe it's time to go read the PDR . . .

So I did and there is a lactic acidosis warning (the complete warning is at
the end).

But the warning has nothing about combining Glucophage and insulin use.
Instead it indicates there's an association between renal failure and lactic
acidosis with metformin use (metformin is the generic name of Glucophage).
IOW, patients who have any renal failure (diabetic or otherwise) should not
use metformin.  This is also the case in those with congestive heart
failure, which is also related to renal failure.  Further is it
contraindicated in those who have hepatic disease including heavy use of
alcohol as these may inhibit the ability of the liver to metabolize lactic

There *is* treatment for this condition, including dialysis, to remove
residual metformin from the body.

Bottom line: if your endo says that you should not use Glucophage because of
the risk of lactic acidosis, then it isn't because of the insulin - it's
because of an indication of renal failure and/or hepatic disease or heavy
alcohol use.

Jim Handsfield
mailto:email @ redacted OR
mailto:email @ redacted

The opinions expressed are my own and do not necessarily represent those of
my wife who runs this house and makes more important decisions than I do.

----  Begin Warning from the PDR ----
Lactic Acidosis: 

Lactic acidosis is a rare, but serious, metabolic complication that
can occur due to metformin accumulation during treatment with
GLUCOPHAGE; when it occurs, it is fatal in approximately 50% of
cases. Lactic acidosis may also occur in association with a number of
pathophysiologic conditions, including diabetes mellitus, and whenever
there is significant tissue hypoperfusion and hypoxemia. Lactic
acidosis is characterized by elevated blood lactate levels (>5
mmol/L), decreased blood pH, electrolyte disturbances with an
increased anion gap, and an increased lactate/pyruvate ratio. When
metformin is implicated as the cause of lactic acidosis, metformin
plasma levels >5 g/mL are generally found.

The reported incidence of lactic acidosis in patients receiving
metformin hydrochloride is very low (approximately 0.03 cases/1000
patient-years, with approximately 0.015 fatal cases/1000
patient-years. Reported cases have occurred primarily in diabetic
patients with significant renal insufficiency, including both
intrinsic renal disease and renal hypoperfusion, often in the setting
of multiple concomitant medical/surgical problems and multiple
concomitant medications. Patients with congestive heart failure
requiring pharmacologic management, in particular those with unstable
or acute congestive heart failure who are at risk of hypoperfusion and
hypoxemia are at increased risk of lactic acidosis. The risk of lactic
acidosis increases with the degree of renal dysfunction and the
patient's age. The risk of lactic acidosis may, therefore, be
significantly decreased by regular monitoring of renal function in
patients taking GLUCOPHAGE and by use of the minimum effective dose of
GLUCOPHAGE. In particular, treatment of the elderly should be
accompanied by careful monitoring of renal function. GLUCOPHAGE
treatment should not be initiated in patients >/=80 years of age
unless measurement of creatinine clearance demonstrates that renal
function is not reduced, as these patients are more susceptible to
developing lactic acidosis. In addition, GLUCOPHAGE should be promptly
withheld in the presence of any condition associated with hypoxemia,
dehydration or sepsis. Because impaired hepatic function may
significantly limit the ability to clear lactate, GLUCOPHAGE should
generally be avoided in patients with clinical or laboratory evidence
of hepatic disease. Patients should be cautioned against excessive
alcohol intake, either acute or chronic, when taking GLUCOPHAGE
(metformin hydrochloride tablets), since alcohol potentiates the
effects of metformin hydrochloride on lactate metabolism. In addition,
GLUCOPHAGE should be temporarily discontinued prior to any
intramuscular radiocontrast study and for any surgical procedure (see

The onset of lactic acidosis often is subtle, and accompanied only by
nonspecific symptoms such as malaise, myalgias, respiratory distress,
increasing somnolence and nonspecific abdominal distress. There may be
associated hypothermia, hypotension and resistant bradyarrhythmias
with more marked acidosis. The patient and the patient's physician
must be aware of the possible importance of such symptoms and the
patient should be instructed to notify the physician immediately if
they occur (see also PRECAUTIONS ). GLUCOPHAGE (metformin
hydrochloride tablets) should be withdrawn until the situation is
clarified. Serum electrolytes, ketones, blood glucose and, if
indicated, blood pH, lactate levels and even blood metformin levels
may be useful. Once a patient is stabilized on any dose level of
GLUCOPHAGE, gastrointestinal symptoms, which are common during
initiation of therapy, are unlikely to be drug related. Later
occurrence of gastrointestinal symptoms could be due to lactic
acidosis or other serious disease.

Levels of fasting venous plasma lactate above the upper limit of
normal but less than 5 mmol/L in patients taking GLUCOPHAGE do not
necessarily indicate impending lactic acidosis and may be explainable
by other mechanisms, such as poorly controlled diabetes or obesity,
vigorous physical activity or technical problems in sample
handling. (See also PRECAUTIONS .)

Lactic acidosis should be suspected in any diabetic patient with
metabolic acidosis lacking evidence of ketoacidosis (ketonuria and

Lactic acidosis is a medical emergency that must be treated in a
hospital setting. In a patient with lactic acidosis who is taking
GLUCOPHAGE, the drug should be discontinued immediately and general
supportive measures promptly instituted. Because metformin
hydrochloride is dialyzable (with a clearance of up to 170 mL/min
under good hemodynamic conditions), prompt hemodialysis is recommended
to correct the acidosis and remove the accumulated metformin. Such
management often results in prompt reversal of symptoms and

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml